Alert archive / Wisconsin / Special Weather Statements in 2016
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Aug 18, 2016, 7:49 PM CDT for Grant County, Richland County, Wisconsin; Clayton County, Iowa. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2016, 7:49 PM CDT (00:49 UTC)
- Expired
- Aug 18, 2016, 8:30 PM CDT
- In force
- 41 min
- Issued by
- NWS La Crosse, WI
Counties Clayton County, IA, Grant County, WI, Richland County, WI
The radar
The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 8:00 PM CDT | TSTM WND DMG | 2 Nw Cassville, WI | LARGE TREE DOWN IN NELSON DEWEY STATE PARK. TIME ESTIMATED FROM RADAR. |
| Aug 18, 8:13 PM CDT | TSTM WND DMG | Kieler, WI | SMALL TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2258 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
786
WWUS83 KARX 190049
SPSARX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
749 PM CDT THU AUG 18 2016
IAZ029-030-WIZ053-055-061-190130-
FAYETTE-CLAYTON-RICHLAND-GRANT-VERNON-
749 PM CDT THU AUG 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLAYTON...
SOUTHEASTERN FAYETTE...EAST CENTRAL VERNON...GRANT AND RICHLAND
COUNTIES...
AT 747 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF HILLSBORO TO 8 MILES
SOUTH OF MUSCODA TO ARLINGTON. MOVEMENT WAS EAST AT 50 MPH.
WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. WEAKER TREES AND LIMBS MAY SUFFER WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
PLATTEVILLE...RICHLAND CENTER...LANCASTER...GUTTENBERG...ELKADER...
FENNIMORE...CUBA CITY...MUSCODA...STRAWBERRY POINT...HAZEL GREEN...
DICKEYVILLE...CASSVILLE...EDGEWOOD...GARNAVILLO...BLOOMINGTON...
ARLINGTON...VOLGA...GERMANTOWN...PRESTON AND GEORGETOWN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4264 9071 4268 9090 4265 9090 4264 9168
4276 9187 4307 9056 4361 9048 4362 9031
4355 9031 4355 9019 4317 9019 4321 9029
4320 9043 4251 9043 4251 9064
TIME...MOT...LOC 0047Z 272DEG 42KT 4354 9035 4307 9042 4275 9163
$$
DASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 18, 6:17 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 18, 6:17 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 617 PM CDT THU AUG 18 2016 .SHORT TERM...(Tonight through Friday Night) Issued at 241 PM CDT THU AUG 18 2016 Surface map this afternoon has a warm front extending from near Sioux Falls SD through Waterloo IA and then into northwestern IL. Increasing moisture transport into/over the warm front aided by an approaching mid-level trough, per latest water vapor loop, was producing scattered thunderstorms across southern/central MN. Main concern through Friday night is obviously on thunderstorm chances and severe/localized heavy rain threat. Going into this evening/overnight...moisture transport continues to increase over the warm front as it moves slowly northward to near I- 90 by pre-dawn hours. This is expected to fuel thunderstorms with highest chances along/north of I-90. Could see an isolated strong to severe storm threat with the main threat being wind. Precipitable waters in the 1.5 to 1.8 range overnight, so could see some concentrated/localized heavier rainfall with some of the storms. Appears to be a lull in the moisture transport among the various models in the 09-15z time frame...so should see a corresponding lull in showers and thunderstorms. Focus then turns to incoming cold front Friday afternoon/night with 0-3km mucape pool of 3500-5500J/kg in place along/south of I-94. 0- 3km bulk shear still a bit meager in the 20-maybe 35kt range. Still thinking damaging wind would be the main severe threat if some linear organization can be attained. Also will continue to see that threat of localized/concentrated heavier rainfall with some of the storms. .LONG TERM...(Saturday through Thursday) Issued at 241 PM CDT THU AUG 18 2016 For Saturday into Saturday night...still seeing some differences among the deterministic models on amount of intensification of surface low moving northeast across the area. NAM has been consistently the deepest with the low and steers heavier deformation area rain more from east central MN into northwest WI. The GFS/ECMWF/GEM have a more open wave low and resultant deformation rain is light but more focused over our southeast MN into west central/north central WI area. Consensus of all the models brings a broad 1-2 inches of rainfall across our area from tonight through Saturday. Have to believe there will be some localized higher amounts given the higher precipitable water amount/humid airmass in place. As such, went with an ESF/Hydrologic Outlook with concern for for some flooding the next few days until this low exits the area. Autumn-like conditions in store for Sunday behind the departing low and as cool Canadian high pressure builds into the region. Could still see a few lingering/isolated showers across central WI under the deeper cyclonic flow aloft. Otherwise...plan on high temperatures in the upper 60s/lower 70s. Looks dry through Tuesday with a slow warming trend through Tuesday as that high pressure drifts eastward into the Great Lakes/Ohio River Valley regions. Highs on Monday look to be in the 70s and in the upper 70s/lower 80s Tuesday. Shower/thunderstorm chances return Wednesday through Thursday as a mid-level trough/surface cold front pushes into the region. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 617 PM CDT Thu Aug 18 2016 Complex of storms tracking across southeast Minnesota will be southeast of KRST and near KLSE near 00Z. Worst of the conditions will be past KRST and will start with a VCTS and VFR conditions. However, KLSE can expect the storms to produce IFR conditions for an hour or two this evening. After that, will continue to have the threat for additional storms as the low level moisture transport intersects the warm front. The latest runs of the HRRR and CR-HRRR show a break in the activity for while this evening and then activity filling back in the Interstate 90 corridor. Will cover this with a VCTS for now and refine later if/when this activity starts to develop. && .HYDROLOGY... Issued at 241 PM CDT THU AUG 18 2016 Latest NAM/GFS/ECMWF still showing precipitable water values in the 1.5 to 1.8 inch range tonight through Saturday. However...models still displaying differences in placement of convection and heavier rainfall tracks through period. At this time...looks like the forecast will likely see 1 to 2 inches of rainfall through the period...with locally 2 to 4 inches. If storms entrain over any given area either tonight or Friday evening/night...flooding will be possible. However...confidence remains low for any flooding potential. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...04 HYDROLOGY...DAS
Hazardous weather outlook, Aug 18, 3:00 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 300 PM CDT THU AUG 18 2016 IAZ008>011-MNZ079-086>088-094>096-191100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-WABASHA-DODGE-OLMSTED-WINONA- MOWER-FILLMORE-HOUSTON- 300 PM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED GOING INTO THE EVENING. SOME STORMS COULD PRODUCE STRONG WINDS...HAIL...AND HEAVY RAIN. A FEW WARNINGS ARE POSSIBLE. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATER TONIGHT AND OVERNIGHT. SOME OF THE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS...HEAVY RAIN AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS REMAIN LIKELY FRIDAY INTO SATURDAY. SOME OF THE STORMS COULD BE STRONG WITH GUSTY WINDS...HEAVY RAIN AND HAIL LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ESPECIALLY BETWEEN 5PM AND 9PM. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ018-019-029-030-WIZ041>044-053>055-061-191100- FLOYD-CHICKASAW-FAYETTE-CLAYTON-LA CROSSE-MONROE-JUNEAU-ADAMS- VERNON-CRAWFORD-RICHLAND-GRANT- 300 PM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE THIS EVENING...AFTER 6PM. A FEW OF THE STORMS COULD BE STRONG WITH GUSTY WINDS AND HAIL. ADDITIONAL STORMS COULD REFORM LATE TONIGHT AS WELL WITH A THREAT FOR HEAVY RAIN...GUSTY WIND AND HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE LIKELY FRIDAY INTO SATURDAY. SOME OF THE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS...HEAVY RAIN AND HAIL LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...BUT A FEW GROUPS MIGHT BE NEEDED IF STRONGER STORMS MOVE IN EARLY THIS EVENING. SPOTTERS MAY ALSO BE NEEDED LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WIZ017-029-032>034-191100- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON- 300 PM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE GOING INTO THE EVENING... BUT ANOTHER THREAT EXISTS OVERNIGHT WITH THE POTENTIAL FOR HEAVY RAIN...GUSTY WINDS AND HAIL. RAINFALL AMOUNTS WILL NEED TO BE WATCHED IN CASE ADDITIONAL FLOODING DEVELOPS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE LIKELY FRIDAY INTO SATURDAY. SOME OF THE STORMS COULD BE STRONG AT TIMES WITH HEAVY RAIN AND GUSTY WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. SHEA
In the hours before
Local storm report, Aug 18, 7:19 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
719 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TSTM WND GST 3 WSW LA CRESCENT 43.81N 91.36W
08/18/2016 E40 MPH HOUSTON MN BROADCAST MEDIA
&&
SHEALocal storm report, Aug 18, 7:22 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
722 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST EITZEN 43.51N 91.46W
08/18/2016 E50 MPH HOUSTON MN TRAINED SPOTTER
&&
SHEALocal storm report, Aug 18, 7:28 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
728 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM NON-TSTM WND GST 6 NW FRANKVILLE 43.25N 91.70W
08/18/2016 M47 MPH WINNESHIEK IA MESONET
MESONET STATION 5 NW FRANKVILLE /RDCI4/.
&&
NWS LA CROSSE WI
IRIS SYSTEMLocal storm report, Aug 18, 7:29 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
729 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 6 NW FRANKVILLE 43.25N 91.70W
08/18/2016 M47 MPH WINNESHIEK IA MESONET
MESONET STATION 5 NW FRANKVILLE /RDCI4/.
&&
NWS LA CROSSE WI
IRIS SYSTEMLocal storm report, Aug 18, 7:34 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
734 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST PRAIRIE DU CHIEN 43.04N 91.14W
08/18/2016 M49.00 MPH CRAWFORD WI AWOS
&&
SHEASpecial weather statement, Aug 18, 7:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
749 PM CDT THU AUG 18 2016
IAZ029-030-WIZ053-055-061-190130-
FAYETTE-CLAYTON-RICHLAND-GRANT-VERNON-
749 PM CDT THU AUG 18 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLAYTON...
SOUTHEASTERN FAYETTE...EAST CENTRAL VERNON...GRANT AND RICHLAND
COUNTIES...
AT 747 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF HILLSBORO TO 8 MILES
SOUTH OF MUSCODA TO ARLINGTON. MOVEMENT WAS EAST AT 50 MPH.
WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. WEAKER TREES AND LIMBS MAY SUFFER WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
PLATTEVILLE...RICHLAND CENTER...LANCASTER...GUTTENBERG...ELKADER...
FENNIMORE...CUBA CITY...MUSCODA...STRAWBERRY POINT...HAZEL GREEN...
DICKEYVILLE...CASSVILLE...EDGEWOOD...GARNAVILLO...BLOOMINGTON...
ARLINGTON...VOLGA...GERMANTOWN...PRESTON AND GEORGETOWN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4264 9071 4268 9090 4265 9090 4264 9168
4276 9187 4307 9056 4361 9048 4362 9031
4355 9031 4355 9019 4317 9019 4321 9029
4320 9043 4251 9043 4251 9064
TIME...MOT...LOC 0047Z 272DEG 42KT 4354 9035 4307 9042 4275 9163
DASThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:13 PM CDT | Special Weather Statement | ARX | Crawford, Grant, Richland, Vernon | 62 min |
| Aug 19, 12:20 AM CDT | Special Weather Statement | ARX | Pepin | 25 min |
| Aug 19, 1:05 AM CDT | Special Weather Statement | ARX | Jackson | 25 min |
| Aug 19, 1:41 AM CDT | Special Weather Statement | ARX | Jackson, Trempealeau | 34 min |
| Aug 19, 2:29 AM CDT | Special Weather Statement | ARX | Jackson | 61 min |
| Aug 19, 2:57 AM CDT | Special Weather Statement | ARX | La Crosse | 33 min |
| Aug 19, 3:00 AM CDT | Special Weather Statement | ARX | Buffalo | 60 min |
| Aug 19, 3:20 AM CDT | Flash Flood Warning | ARX | Buffalo, Trempealeau | 3 hr |
| Aug 19, 3:27 AM CDT | Special Weather Statement | ARX | Buffalo, La Crosse, Trempealeau | 63 min |
| Aug 19, 3:51 AM CDT | Areal Flood Advisory | ARX | Jackson, Monroe | 3 hr |
| Aug 19, 4:09 AM CDT | Areal Flood Advisory | ARX | La Crosse, Monroe | 3 hr |
| Aug 19, 6:12 AM CDT | Areal Flood Warning | ARX | Buffalo, Trempealeau | 3 hr |
| Aug 19, 6:45 AM CDT | Areal Flood Advisory | ARX | Jackson, Monroe | 3 hr |
| Aug 19, 8:57 AM CDT | Areal Flood Warning | ARX | Buffalo, Trempealeau | 3 hr |
| Aug 19, 9:08 AM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 5 days |
| Aug 19, 9:43 AM CDT | Areal Flood Advisory | ARX | Jackson, Monroe | 3 hr |
| Aug 19, 2:14 PM CDT | Flash Flood Watch | ARX | Adams, Buffalo, Jackson, Juneau, Monroe, Trempealeau | 22 hr |
| Aug 19, 1:47 AM CDT | Special Weather Statement | ARX | Dodge, Mower | 58 min |
| Aug 19, 2:23 AM CDT | Special Weather Statement | ARX | Dodge, Mower, Olmsted, Wabasha | 52 min |
Nearby
Special Weather Statements in Wisconsin, 2016Special Weather Statements in Iowa, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.